Category: 

What Are the Signs of Cyclobenzaprine Abuse?

Article Details
  • Written By: A.M. Boyle
  • Edited By: PJP Schroeder
  • Last Modified Date: 01 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Although they mainly functioned as downspouts, gargoyles were also intended to scare people into attending church.  more...

December 3 ,  1989 :  The Cold War officially ended.  more...

Cyclobenzaprine, more commonly known by its trade name Flexeril, is primarily used as a muscle relaxant. The drug is subject to abuse because, when taken at higher-than-prescription doses, it produces feelings of extreme relaxation. Signs of cyclobenzaprine abuse are many and varied but most often include extreme sleepiness, confusion, and loss of appetite. Extreme abuse of this drug can cause unconsciousness, irregular heartbeat, seizure, and possibly death.

This particular medication is usually prescribed to people who suffer from muscles spasm due to injury or other conditions. It affects the central nervous system and calms the spasms, thus reducing pain and discomfort. Normally, doctors prescribe it in doses of 5 to 10 mg. In the case of cyclobenzaprine abuse, though, users take doses ranging from 20 to 80 mg.

Those who abuse this medication often refer to it as mellow yellow or cyclone. At recreational doses, the drug is said to produce a state of extreme relaxation and a sensation of floating out of one’s own body. When taken in very high doses or with other drugs, it sometimes can produce hallucinations.

Ad

Someone who is subject to cyclobenzaprine abuse typically appears to be very drowsy and relaxed, and his or her pupils will probably be dilated. The person's breathing might be slowed or labored, and the skin could be flushed in appearance. He or she might also demonstrate a confused state of mind and slurred or incomprehensible speech. Dizziness and loss of balance often occur as well. Extended cyclobenzaprine abuse over a period of time can also cause a person to experience blurred vision.

When taken at excessive doses, cyclobenzaprine can cause an irregular heartbeat. The heart can feel as though it is racing or is somehow out of rhythm. Extreme cyclobenzaprine abuse can result in an anticholinergic toxidrome, in which the intended beneficial chemicals in the drug reach toxic, or poisonous, levels in the body. This is a dangerous condition, and oftentimes, the drug affects the heart muscle to such a degree that the user suffers cardiac arrest, which can lead to death.

Many times, cyclobenzaprine abuse occurs in conjunction with other drug or alcohol abuse. Certain other drugs, when taken together with cyclobenzaprine, are said to produce psychoactive effects. Alcohol is said to increase the relaxation effects of cyclobenzaprine. Mixing other drugs or alcohol with cyclobenzaprine can have devastating adverse reactions, including seizures, unconsciousness, tachycardia, and death. If a person suspected of cyclobenzaprine abuse loses consciousness, has difficulty breathing, experiences chest pains, numbness, or any of the aforementioned symptoms, emergency personnel should be contacted without delay.

Ad

You might also Like

Recommended

Discuss this Article

anon990317
Post 10

I abused pills myself, for about two years in high school. And I can say I wouldn't listen to anyone. It took me feeling like I hit rock bottom to want to change myself.

anon339741
Post 9

@stupidboy: Did you get an answer? I found the same pills in my son's room, along with a cut straw. Is this something that they snort?

anon337938
Post 8

I was afraid that taking cyclobenzaprine would make me very tired, so I took half of one and then took the other about four hours later due to very painful back spasms.

The pain in my back was spreading from the base of my spine (where my injury occurred) to cramping in my middle back as well. I took it with steroids and Vicodin, as prescribed by the doctor. However, I had no choice but to work the next day or be unable to pay my bills.

Needless to say, after work, all I could do was sleep. I slept for 15 hours. Perhaps it was the combination of Vicodin and Cyclobenzaprine that made me so excessively tired. It really was an awful feeling, and one that I'd never want to experience on a frequent basis or again.

stupidboy
Post 7

I came to this site because I wondering if my brother is abusing drugs like this. Recently I've noticed him acting sleepy and stuffed up all the time. A lot of times it sounds to me like he is groggy and his speech is slurred. Today he asked me to borrow a pen. A few hours later, I walked in on him using a credit card bending over some foil. I didn't ask him about it (we aren't super close). The pen I gave him was stripped to the empty tube on the floor next to him. So that confirmed my suspicion he was snorting something.

Later on I snuck in his room when he was asleep and found an

empty bottle of Cyclobenzaprine from walgreens with someone else's name on the prescription and a pill-cutter next to it. I immediately googled the drug and here I am. Can people tell me, how can I know if he is abusing it and what can I do to stop it?
anon297744
Post 6

@turkay1: Those pills with the M you describe could quite possibly be birth control pills. the ones I take are yellow, small, circular and have an M on one side and a number on the other. Your sister could just be taking birth control.

burcidi
Post 5

@Perdido-- I agree with you. I was also prescribed this medication. But at the dose my doctor recommended, it did nothing. I had to take double the dose to actually see a difference.

It helped relieve my pain and fall asleep. But I agree with the other comment that it makes you really tired and groggy the next day. I stopped taking it as soon as my muscle pain got a little better.

I have no idea why anyone would use this recreationally either. I doubt it's much of an entertainer. I imagine it would just make you really nauseated and then start affecting your heartbeat. The side effects are much more than its benefits in my view.

candyquilt
Post 4

@Perdido-- I think my sister is abusing this drug. She's into recreational drugs and I saw some of this in her cabinet. I'm pretty sure it's cyclobenzaprine. It's a small yellow tablet with an "M" printed on it. That's cyclobenzaprine right?

I always know when she's taken some because she gets extremely drowsy and falls asleep in a manner of minutes. And the next day, she looks horrible, feels horrible and spends the whole day in bed trying to recover.

I think one time she took it with alcohol and she spent the whole night in the bathroom vomiting. It was horrible. I want to help her stop but I'm not sure how. She never listens to me.

burcinc
Post 3

I work at a hospital and there was a teenager brought in with symptoms of cyclobenzaprine abuse. He was actually prescribed this medication after having a car accident, to treat his muscle spasms. I'm not sure if he just liked its effects and decided to abuse it or overdosed by accident, but he had several severe symptoms when he came in.

He was very confused and seemed unaware of what was going on. He couldn't coordinate his movements well either and had to take help from his dad to walk. Shortly after, he also started to have nausea, chest pains and started sweat profusely.

The doctors decided to keep an eye on him and had him admitted for the night. Thankfully, he didn't develop any more symptoms and he went home in the morning. I'm sure he must have felt horrible during the whole episode. I hope he doesn't repeat the same mistake again.

Perdido
Post 2

@lighth0se33 – Cyclobenzaprine affects everyone differently. Some individuals are way more tolerant of it than you, and it makes them feel released from their worries and pains.

My uncle started taking it after he began having painful muscle spasms, and he liked what it did to him too much. It got to the point where no one could stand to be around him if he wasn't doped up on the drug, because he would be so irritable and just mean.

He looked stoned out of his mind most of the time because of all the drug use. His doctor finally made him get off of it.

lighth0se33
Post 1

I can't imagine anyone wanting to abuse muscle relaxers. I recently had to use one to soothe some lower back pain, and it floored me.

I only took a quarter of a pill, and within an hour, I was so sleepy that I couldn't stay up any longer. I was trying to eat, and I suddenly found it hard to chew and swallow. It was as if my esophagus and jaw muscles had relaxed too much.

I got really nauseous after waking up from my two-hour mandatory nap. I vowed never to take muscle relaxers again!

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email